I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Hormone therapy for metastatic cancer

User
Posted 15 May 2018 at 04:21

My dad recently is diagnosed with prostate cancer that has spread extensively to multiple bones. The news is a shock for us, as he was very active and going to places even six weeks ago before his diagnosis. His PSA is 20.9 and gleason score 4+5. The doctors have started with a zoladex injection 12 weekly and a casodex tablet regularly. I did notice a rise in bone pain just after the initiation of hormone therapy and recommended zoladronic acid monthly to reduce the level of pain. However, he started to feel heavy in the lower abdomen area lately. I am worried as to whether the therapy is really effective in my dad's case or not. Waiting for three more months to realise its effectiveness is making me anxious. Is their a need for more aggressive treatment?  Its been exactly a month since his hormone therapy started. What kind of symptoms should I watch for to realise his current PC position? Plus, he feels very tired all the time. Is it because of the illness or the treatment?

User
Posted 15 May 2018 at 04:21

My dad recently is diagnosed with prostate cancer that has spread extensively to multiple bones. The news is a shock for us, as he was very active and going to places even six weeks ago before his diagnosis. His PSA is 20.9 and gleason score 4+5. The doctors have started with a zoladex injection 12 weekly and a casodex tablet regularly. I did notice a rise in bone pain just after the initiation of hormone therapy and recommended zoladronic acid monthly to reduce the level of pain. However, he started to feel heavy in the lower abdomen area lately. I am worried as to whether the therapy is really effective in my dad's case or not. Waiting for three more months to realise its effectiveness is making me anxious. Is their a need for more aggressive treatment?  Its been exactly a month since his hormone therapy started. What kind of symptoms should I watch for to realise his current PC position? Plus, he feels very tired all the time. Is it because of the illness or the treatment?

User
Posted 15 May 2018 at 18:18

Zoladex does tend to put on weight around the lower belly and hips. Exercise helps mitigate this but can't stop it. The treatment regime seems quite right and the side effects are usual, however unwanted! Getting active will reduce the tiredness caused by the hormonal changes. Wait for a PSA reading before getting too anxious. It will almost certainly come down to single figures quite soon.

Good Luck

AC

User
Posted 15 May 2018 at 21:07
Hello Droy22, my Dad has a very similar diagnosis - if you look on my profile page you can see the journey we have been on so far. I don’t know if it’s possible for you to do so, but I attend lots of Dads appointments with him to help me understand what is happening (and to support him and write notes etc). One of the very first things I did was call the nurses on this site - they are amazing and will do their best to answer your questions. They are very good at explaining about the different treatment options. I am so sorry you and Dad are going through this. Try not to scare yourself silly but googling randomly - either ask on here or call the nurses. You can get lots of booklets from this site too - Dad has lots of these and I highly recommend them. It is very scary and I’ll be honest I have had times of not dealing with it at all well but we are all here to support you as best we can. Thinking of you and your Dad and sending my best wishes. PenP.
Show Most Thanked Posts
User
Posted 15 May 2018 at 18:18

Zoladex does tend to put on weight around the lower belly and hips. Exercise helps mitigate this but can't stop it. The treatment regime seems quite right and the side effects are usual, however unwanted! Getting active will reduce the tiredness caused by the hormonal changes. Wait for a PSA reading before getting too anxious. It will almost certainly come down to single figures quite soon.

Good Luck

AC

User
Posted 15 May 2018 at 21:07
Hello Droy22, my Dad has a very similar diagnosis - if you look on my profile page you can see the journey we have been on so far. I don’t know if it’s possible for you to do so, but I attend lots of Dads appointments with him to help me understand what is happening (and to support him and write notes etc). One of the very first things I did was call the nurses on this site - they are amazing and will do their best to answer your questions. They are very good at explaining about the different treatment options. I am so sorry you and Dad are going through this. Try not to scare yourself silly but googling randomly - either ask on here or call the nurses. You can get lots of booklets from this site too - Dad has lots of these and I highly recommend them. It is very scary and I’ll be honest I have had times of not dealing with it at all well but we are all here to support you as best we can. Thinking of you and your Dad and sending my best wishes. PenP.
User
Posted 15 May 2018 at 21:21

The tiredness is most likely a side effect of the hormone treatment - he is being chemically castrated and the loss of testosterone will make his joints ache, his limbs heavy and can also cause serious fatigue.

There isn't really anything you can watch for to know whether the treatment is working. The onco will expect him to get his PSA tested regularly and the medics use that to measure success. Worth noting that we have members on here who have stayed well on hormone treatment for 10 years or more, even with extensive spread. The pain should reduce as the hormones start to work properly and the tumours are starved. My guess is that the Casodex tablets are temporary and he will soon be advised to stop taking them.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard
User
Posted 16 May 2018 at 12:13

Hi,


Thanks to all for replying. I do feel much better, once I went through similar cases here. I think I have no option but to wait for 3 months for evaluation of my dad's PSA. However, I checked his weight today. He has lost 3 kg of weight in 3 weeks while on hormone therapy ! That's really strange as I read everywhere that people tend to put on weight while on hormone therapy. He is eating quite normal.

User
Posted 16 May 2018 at 13:46

It could be muscle loss - the expanding waistline tends to come later with the fatigue settling in and as the pelvis widens. It could also simply be being told you have cancer - stress and anxiety are known weight loss tools.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard
User
Posted 18 Jul 2018 at 15:03

Hi PenP, I follow your Dad's journey in this terrible disease through your post. You are right. We are both in the same boat. It's really sad and heartbreaking to see our strong parents suffer like this. Yes, I attend all my Dad's meetings as I am not working right now. It helps in discussing all the symptoms and we make him follow everything they suggest. The nurses in this site are very helpful and I consult them often to discuss his symptoms. The most scary part in my dad's case is his high gleason score (5+4) and the extensive way it has spread. 


It is really a tough time, and I have not yet accepted this whole situation. Last year, I and dad went to London for a conference. It is unbelievable the way our life has changed in a single year. I wish the best for you and your dad's recovery.

User
Posted 19 Jul 2018 at 04:23

My dad had his PSA tested last week and it is reduced to <1 after three months of combined hormone therapy (Casodex and Zoladex). Over the three months he seemed to regain his energy. However, for the last few days, he seems to get tired , his pain returning again and feels dizzy and sleepy often. This is a worrisome thing as he has mets in his skull and spine as well. I think I need to talk to his doctor about this. Plus I rechecked his biopsy report and was 5+4. I wonder why doctors did not suggest chemo for him as is the common practice nowadays.


He complained just before his second zoladex injection of pain in spine and shoulder. I wonder if this is a common thing?

Edited by member 19 Jul 2018 at 08:51  | Reason: Not specified

User
Posted 19 Jul 2018 at 08:29

Sorry to read of your Dad’s issues Droy22. The reduction in PSA is an excellent response to the treatment.


I take it his combined blockade is Bicalutamide (Casodex) and Zoladex?


I am sure someone will come along and answer your question about the spine and shoulder pain.


Ido4 

User
Posted 19 Jul 2018 at 15:06

Hi Ido4


Thanks for your reply! The combined hormone treatment is zoladex 3 monthly and casodex

 
Forum Jump  
©2018 Prostate Cancer UK